Antipsychotic drug could help reduce nausea and vomiting caused by chemotherapy

A drug that blocks neurotransmitters could reduce nausea and vomiting caused by chemotherapy, research co-authored by a Sanford Health physician and published in the New England Journal of Medicine finds.

Sanford oncologist and cancer researcher Steven Powell, M.D., was among a team of researchers who discovered that the drug olanzapine, which is FDA approved for use as an antipsychotic agent, significantly improved nausea prevention in patients who were receiving chemotherapy for cancer treatment. The drug blocks neurotransmitters involved with nausea and vomiting.

"We've long known the nausea and vomiting that come along with chemotherapy are a major problem and affect the quality of life of our patients," said Powell. "The findings of this study, fortunately, provide physicians with a tool to better address the needs of those they are treating for cancer."

Researchers noted that within the first day after treatment, 74 percent of study participants experienced no nausea or vomiting when their chemotherapy was paired with olanzapine. When a placebo was used instead of olanzapine, that figure dropped to 45 percent. This benefit continued for five days after chemotherapy treatment for many patients.

Source: Sanford Health

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New diagnostic test could end unnecessary chemotherapy for breast cancer